Nursing Implications of Chimeric Antigen Receptor T-Cell Therapy

Conference Correspondent  - Conference Correspondent, ONS 2017 - Immunotherapy, ONS

Chimeric antigen receptor (CAR) T-cell therapy is an immunotherapeutic approach that has yielded positive outcomes in various hematologic malignancies, including acute lymphoblastic leukemia, chronic lymphocytic leukemia, lymphoma, and multiple myeloma. CAR T-cell therapy utilizes gene transfer to reprogram the patient’s T-cells to recognize and eliminate cancerous cells by targeting and interacting with tumor-associated antigens.

CAR T-cell therapy is a powerful immunomodulating agent with the ability to elicit severe or life-threatening toxicities. The most common adverse event following CAR T-cell infusion is cytokine release syndrome (CRS). CRS occurs with the expansion of adoptive transferred T-cells, and is characterized by immune activation and the release of inflammatory cytokines. Clinical complications of CRS include fatigue, high fever, myalgia, nausea, anorexia, hepatic failure, renal impairment, capillary leak, cardiac dysfunction, tachycardia/hypotension, and disseminated intravascular coagulation.

Oncology nurses play a critical role in monitoring and assessing patients for early signs and symptoms of CAR T-cell toxicity. Because of the potential for life-threatening toxicity, nurses must be thoroughly educated on the signs and symptoms of CRS. The most common expression of CRS for which oncology nurses need to be vigilant is fever exceeding 40 degrees Celsius and lasting several days. Nurses also must monitor patients for hypotension that can become severe enough that the patient requires transfer to the intensive care unit for hemodynamic support. Other CRS-related side effects for which nurses must carefully assess include hypoxia, cardiac arrhythmias, acute kidney injury, cytopenia, and myalgia. In addition to CRS symptoms, nurses need to be educated on how to carefully assess patients for neurologic toxicities, including headache, confusion, tremors, ataxia, dysphasia, and seizures. Patients experiencing grade 3 or higher CRS symptoms may be tempered with tocilizumab or corticosteroids; however, this should be avoided if possible to maintain the antimalignancy effect of the CAR T-cells.

Established supportive care guidelines for adult patients receiving CAR T-cell therapy enable oncology nurses to recognize the signs and symptoms of CRS and communicate them to the medical team for early and effective intervention. This will also help prevent confusion, increase accountability, and provide clear guidelines for optimal patient care.

Hansen B, et al. ONS Abstract 42.

Related Items
Preserving Sexual Function in Women After Cancer Treatment
Meg Barbor, MPH
TON - August 2019, Vol 12, No 4 published on August 6, 2019 in ONS
What to Expect with USP 800: Implementing Safe Handling Practices of Hazardous Drugs
Meg Barbor, MPH
TON - August 2019, Vol 12, No 4 published on August 6, 2019 in ONS
Creating a Compassionate Workplace: Promoting Civility in Oncology Nursing
Meg Barbor, MPH
TON - August 2019, Vol 12, No 4 published on August 6, 2019 in ONS
Know Your Target: Precision Medicine 101
Meg Barbor, MPH
TON - September 2018, Vol 11, No 4 published on September 19, 2018 in ONS
Sexual Dysfunction After Cancer: Why Aren’t We Talking About It?
Meg Barbor, MPH
TON - July 2018, Vol 11, No 3 published on July 25, 2018 in Conference Correspondent, ONS
The Importance of Compassion: Perspective From a Lifelong Patient
Meg Barbor, MPH
TON - July 2018, Vol 11, No 3 published on July 25, 2018 in Conference Correspondent, ONS
Using a Team Approach to Tackle Opioid Abuse in Patients with Cancer
Meg Barbor, MPH
TON - July 2018, Vol 11, No 3 published on July 25, 2018 in Conference Correspondent, ONS
Addressing the Second Victim Phenomenon
Charles Bankhead
TON - July 2018, Vol 11, No 3 published on July 25, 2018 in Conference Correspondent, ONS
Palliative Care Use Dismal Among Patients with Hematologic Malignancies
TON - March 2018, Vol 11, No 1 published on March 9, 2018 in Conference Correspondent, ASH, Palliative Care, Hematologic Cancers
Oral Multiple Myeloma Medication Linked to Decreased Productivity Loss
Chase Doyle
TON - March 2018, Vol 11, No 1 published on March 9, 2018 in Conference Correspondent, ASH, Multiple Myeloma
Last modified: May 8, 2017